Thunderstorm Wind, Carver
- When
- September 29, 6:35 PM CST
- Where
- Carver County, 2.29 mi NNW of New Germany
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.910, -93.990
Two waves of thunderstorms in central Minnesota produced significant wind damage. A brief EF-0 tornado occurred near Rockford, MN in Wright County during the first wave of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Two waves of thunderstorms in central Minnesota produced significant wind damage. A brief EF-0 tornado occurred near Rockford, MN in Wright County during the first wave of storms. The strongest estimated thunderstorm gusts were around 75-80 mph given the nature of the observed wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 29, 2:14 PM CST, 4 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 314 PM CDT Fri Sep 29 2023 .DISCUSSION...(This evening through Friday) Issued at 313 PM CDT Fri Sep 29 2023 KEY MESSAGES: - Another round of showers and thunderstorms is expected to develop late this evening through early Saturday morning. Some of the initial storms may be strong to severe with more locally heavy rainfall. - Summer-like heat is expected this weekend through early next week. - Rain chances return by midweek with a system that will bring much more seasonable temperatures to the region. The main area of shower activity responsible for dumping a half inch to an inch or more of rain this morning across east central Minnesota is exiting our western Wisconsin counties. Behind this, another area weaker area of showers and storms is tracking across west central Minnesota along a surface boundary. Further south, it is very apparent when looking at surface obs where the warm front lies and where clouds have been thinnest today. Temperatures have climbed into the low to mid 80s along I-90 and are still in the low 70s around the metro and mid 60s further north and east into Wisconsin. A surface low centered over far eastern South Dakota will slowly drift across southern Minnesota through tomorrow, with the aforementioned warm front pushing northward. Aloft, a LLJ will kick in after 00z this evening, which will be the main driver for thunderstorm development. A Marginal Risk for severe thunderstorms exists through late tonight, with the main threat being large hail. With PWATs of 1.4" to 1.75", these storms will likely be efficient rainfall producers as well. This convection will weaken beyond 06z as it continues further east with some scattered showers expected early tomorrow for the eastern third of the forecast area. We will dry out and warm up quickly Saturday with highs in the upper 80s south to upper 70s north. Did lower dew points a bit as it does look like we will see at least some mixing, but with temperatures in the 80s and dew points in the mid to upper 60s, it will not feel much like the last day of September. Overnight, there is still disagreement in the development of showers and storms into early Sunday. Limited PoPs to around 25% through 12z Sunday for now. Sunday will likely be a few degrees warmer with portions of southern and western Minnesota making a run at 90 with strong southerly flow. Unseasonably warm temperatures will continue to start the first week of October. South winds will be on the breezy side through the middle of the week as we remain sandwiched between a surface high over the eastern Great Lakes and a developing low over the Dakotas. This low will be our next weather maker heading into early Wednesday. While there's still plenty of uncertainty regarding this system, it does seem pretty clear that this will bring back our old friend northwest flow sometime late Wednesday/Thursday. Temperatures will drop back into the upper 50s and low 60s during the day and fall overnight into the 40s and maybe even upper 30s by the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Sep 29 2023 Two bands of light showers & a few thunderstorms are currently impacting the area. The first has mostly exited the area to the east, with another hour or two of thunder expected at EAU. The second is moving into western Minnesota, and will bring periods of showers & a rumble or two of thunder to AXN/RWF/STC early this afternoon. Visibility & ceilings reductions are expected to remain minor. Winds will be southeasterly through this evening around 10-20 kts, with a shift to east/northeasterly across western MN overnight as a front slowly moves through the area An isolated strong to severe thunderstorm can not be ruled out late this afternoon & evening across central Minnesota, however more likely is for multiple clusters of thunderstorms to develop late tonight as forcing from the low-level jet increases after sunset. The coverage of these storms is most likely across west-central & central Minnesota after 10 PM, with the threat continuing into early saturday morning. Most high-resolution models keep the thunderstorms north of MSP/RNH/EAU overnight, but enough of a potential exists to warrant a PROB30 mention for TS at these terminals overnight. Hail is possible with the strongest storms tonight, along with sporadic gusty winds. LLWS is expected overnight as the low-level jet ramps up, along with fog & low-ceilings across western & central Minnesota after the rain threat ends overnight. Kept the forecast IFR overnight at AXN & STC overnight where the fog threat looks highest, but some guidance is hinting at the potential for visibility below 1SM. KMSP...A few showers are possible during the mid-afternoon, but generally little precipitation is expected until early tomorrow morning. A few models sag the overnight thunderstorm activity across central Minnesota south into the metro between 3-7 AM, so we have included a prob30 mention to cover that threat for now. /OUTLOOK FOR KMSP/ Sun...VFR. Wind S 15G25 kts. Mon...VFR. Wind SSW 15G25 kts. Tue...VFR. Wind S 15G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...ETA
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 328 PM CDT Fri Sep 29 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 328 PM CDT Fri Sep 29 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are likely tonight. A few strong or severe storms and locally heavy rainfall are possible, especially across central and western Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Fri Sep 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Funnel Cloud 2 ESE Delhi 44.59N 95.17W
09/29/2023 Redwood MN Law Enforcement
Law Enforcement reported funnel cloud
northwest of Redwood Falls.
&&
TDHPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Fri Sep 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Gst 1 SSE North Redwood 44.55N 95.08W
09/29/2023 M53 MPH Redwood MN ASOS
ASOS station KRWF Redwood Falls AP.
&&
TDHThe Minneapolis radar (KMPX), 34 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
9 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
A storm survey determined damaging winds accompanied a brief tornado. The damaging winds were offset south and east of the tornado path. At least two dozen trees were downed.
A brief tornado touched down just south of the intersection of Wright County Road 14 and 30th Street Southeast. The tornado tracked northeast and mainly uprooted or broke over 100 trees, most of them at one farmstead. A storm survey was conducted and maximum winds were estimated at 85 mph.
A picture shared from social media showed a large pine tree uprooted by strong thunderstorm wind gusts.
Strong thunderstorm wind gusts brought down trees in part of Marysville Township, one mile northeast of Montrose.
Strong thunderstorm wind gusts downed trees near Dean Lake, or five miles northeast of Montrose.
A downburst hit a large area southeast and east of Buffalo, MN. The storm survey found a path that was just over four miles long and which broadened out as the downburst moved to the northeast. Hundreds of trees were downed, mostly to the northwest, north, and northeast. Some trees fell on sheds, garages, and vehicles. Multiple farm buildings suffered major damage. A large window in a house was blown inward. A double garage door was blown in and soffit from an adjacent barn was blown off. The last of the surveyed damage was to a park and farm on the southern shore of Beebe Lake. At the farm, winds blew in the south wall of a machine shed which landed on a combine. Portions of this shed were found nearly 300 yards to the northwest.
Strong thunderstorm wind gusts caused damage to a residential privacy fence and also knocked down multiple trees. Additional large trees were down near Fernbrook Ln N and 117th Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyThe tornado archive for Minnesota, 2023Warnings in Minnesota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142436, 1140905, 1140897, 1142443, 1142437, 1139814, 1139844, 1139827, 1139854, 1142438, 1142445.